Virginia, 2005

Hail in Virginia, April 22, 2005

April 22, 2005 · NWS RNK · 2 events in 2 counties and zones

Isolatated severe storms occurred over southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolatated severe storms occurred over southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 22, 4:25 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 22, 4:25 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT FRI APR 22 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...

UPDATE ALRDY SENT TO REMOVE PARTS OF THE SVR WATCH MAINLY FROM THE
BLUE RIDGE W AND OVER THE NE WHERE INSTAB LACKING UNDER COOL POOL.
WILL LEAVE WATCH IN THE S/SE CORNER OF THE CWA WHERE LIS TRYING TO
RECOVER S OF WARM FRONT. OTRW FEW ADDED CHANGES FOR NOW. UPDATED
ZFPRNK ALRDY OUT.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

SPS WILL BE ISSUED TO COVER UPSLOPE SNOW/ACCUMULATIONS AND COLD.

A COOL SPELL AHEAD IN THE EXTENDED PERIOD FOR EAST COAST. COLD FRONT
WILL TRAVEL OFF THE COAST BY SATURDAY EVENING...USHERING MUCH COLDER
AIR INTO THE REGION. 850MB TEMPERATURES FALL BELOW 0C SATURDAY
EVENING AND THE COLD AIR FILTER EASTWARD ACROSS CWA BY SUNDAY
MORNING.  UPSLOPE FLOW KICKS IN ACROSS WESTERN MOUNTAINS JUST IN
TIME TO MEET UP WITH COLD AIRMASS SATURDAY NIGHT TO MENTION SNOW.
INITIAL SNOWS WILL PROBABLY MELT ON CONTACT SATURDAY NIGHT SINCE
GROUND TEMPS SHOULD BE RATHER WARM. COLD CORE PRECIP AND INSTABILITY
EXPECTED TO LAST INTO MONDAY MORNING. RAISED SNOW TOTALS ALONG THE
WESTERN SLOPES WITH GREENBRIER COUNTY HAVING HIGHEST. INCREASED
CLOUD COVER IN THE WEST ON TUESDAY. COOLED HIGH TEMPERATURES ON
WEDNESDAY AND THURSDAY. WITH FRONTAL BOUNDARY DROPPING SOUTH ON
FRIDAY EXPECT WESTERLY FLOW TO HINDER SOUTH PROGRESS. SO AS RESULT
KEPT LIMITED CHANCE OF SHOWERS ON FRIDAY ONLY TO THE NORTHWEST
PORTION OF CWA.

&&

.AVIATION...

PREFRONTAL LINE OF TSTMS IS JUST ABOUT TO BLF AT THIS TIME..AND WILL
MOST LIKELY AFFECT LWB 19 TO 20Z TIME FRAME. WEDGE WITH LOW CLOUDS
HAS HELD INTO ROA/DAN/LYH ALL DAY SO FAR...BUT SATELLITE SHOWS IT
ERODING FAST NOW. I TOOK DAN TO VFR BY 18Z ISSUANCE...AND ROA
SHORTLY AFTERWARDS. LYH WILL PROBABLY HOLD ONTO AT LEAST MVFR TIL 22
OR 23Z. MAIN CHANGE TO OVERNIGHT FCST WAS TO SHORTEN THE TIME PERIOD
OF CONVECTION WITH THIS FIRST LINE OF TSTMS. A SECOND LINE OF STORMS
IS STILL EXPECTED OVERNIGHT...BUT WOULD PROBABLY FIZZLE BEFORE
REACHING ROA/LYH/DAN...SO I ONLY INCLUDED THEM IN THE BLF AND LWB
FORECAST. STRONGER WINDS SATURDAY BEHIND THE FRONT...BUT THE
STRONGEST COLD ADVECTION AND WINDS WILL BE IN THE AFTERNOON AND
EVENING- PAST THE 24 HR TAF PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, Apr 22, 5:22 AM EST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 AM EDT FRI APR 22 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-231030-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
622 AM EDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. THESE
STORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSEASONABLY COLD WEATHER IS EXPECTED THIS WEEKEND WITH SUB-
FREEZING TEMPERATURES POSSIBLE SATURDAY NIGHT AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO EARLY TONIGHT.

In the hours before

Local storm report, Apr 22, 1:39 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             RAINELLE                37.97N 80.78W
04/22/2005  0.75 INCH        GREENBRIER         WV   PUBLIC

&&

SKEIGHTO
Special weather statement, Apr 22, 1:40 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT FRI APR 22 2005

NCZ001>006-018>020-VAZ010>020-022>023-032>034-043>044-058-230000-
ASHE NC-ALLEGHANY NC-SURRY NC-STOKES NC-ROCKINGHAM NC-CASWELL NC-
WATAUGA NC-WILKES NC-YADKIN NC-BLAND VA-GILES VA-WYTHE VA-
PULASKI VA-MONTGOMERY VA-GRAYSON VA-CARROLL VA-FLOYD VA-CRAIG VA-
ALLEGHANY VA-BATH VA-ROANOKE VA-BOTETOURT VA-PATRICK VA-
FRANKLIN VA-BEDFORD VA-HENRY VA-PITTSYLVANIA VA-HALIFAX VA-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
189 IN EFFECT UNTIL 8 PM EDT FOR THE FOLLOWING AREAS

IN NORTH CAROLINA THIS WATCH INCLUDES 9 COUNTIES

IN NORTH CENTRAL NORTH CAROLINA

CASWELL               ROCKINGHAM            STOKES
SURRY

IN NORTHWEST NORTH CAROLINA

ALLEGHANY             ASHE                  WATAUGA
WILKES                YADKIN

IN VIRGINIA THIS WATCH INCLUDES 19 COUNTIES

IN SOUTH CENTRAL VIRGINIA

BEDFORD               HALIFAX               HENRY
PITTSYLVANIA

IN SOUTHWEST VIRGINIA

BLAND                 CARROLL               CRAIG
FLOYD                 GILES                 GRAYSON
MONTGOMERY            PATRICK               PULASKI
WYTHE

IN WEST CENTRAL VIRGINIA

ALLEGHANY             BATH                  BOTETOURT
FRANKLIN              ROANOKE

IN VIRGINIA THIS WATCH INCLUDES 8 INDEPENDENT CITIES

IN SOUTH CENTRAL VIRGINIA

BEDFORD               DANVILLE              MARTINSVILLE

IN SOUTHWEST VIRGINIA

GALAX                 RADFORD

IN WEST CENTRAL VIRGINIA

COVINGTON             ROANOKE               SALEM

06
Local storm report, Apr 22, 1:52 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             3 W RENICK              37.98N 80.42W
04/22/2005  0.75 INCH        GREENBRIER         WV   TRAINED SPOTTER

&&

SKEIGHTO
Special weather statement, Apr 22, 2:03 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT FRI APR 22 2005

...A RETURN TO WINTRY WEATHER SATURDAY NIGHT AND SUNDAY...

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY MORNING.
UNSEASONABLY COLD AIR WILL MOVE INTO THE MOUNTAINS OF NORTHWEST
NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST WEST
VIRGINIA BEHIND THIS FRONT SATURDAY NIGHT. THIS WILL GENERATE SNOW
MAINLY IN THE WESTERN SLOPES AREAS SATURDAY NIGHT INTO SUNDAY...AND
BELOW FREEZING TEMPERATURES ACROSS THE MOUNTAIN REGION SATURDAY
NIGHT.

NCZ001-018-VAZ007-009-010-015-WVZ042-043-045-
230900-ASHE-BLAND-GRAYSON-GREENBRIER-MERCER-SMYTH-SUMMERS-TAZEWELL-
WATAUGA-
303 PM EDT FRI APR 22 2005

RAIN SHOWERS WILL MIX WITH AND CHANGE OVER TO SNOW SATURDAY EVENING.
SNOW SHOWERS WILL CONTINUE INTO SUNDAY MORNING. THE SNOW WILL
LIKELY MIX WITH OR CHANGE BACK TO RAIN SHOWERS BEFORE ENDING SUNDAY
AFTERNOON OR EVENING. THE SNOW SHOWERS MAY CONTINUE INTO SUNDAY
NIGHT IN WESTERN GREENBRIER COUNTY. SNOWFALL ACCUMULATIONS IN THE
NORTHERN MOUNTAINS OF NORTH CAROLINA...NORTHWARD INTO THE SOUTHWEST
MOUNTAINS OF VIRGINIA WILL RANGE FROM 1 TO 4 INCHES...WITH THE
HEAVIEST IN THE HIGH ELEVATIONS. ACCUMULATIONS IN WESTERN SLOPES
AREAS OF SOUTHEAST WEST VIRGINIA WILL RANGE FROM 2 TO 6 INCHES...
WITH THE HEAVIEST SNOW IN THE HIGH ELEVATIONS FROM MATOAKA...
NORTHWARD THROUGH THE FLAT TOP...MEADOW CREEK...RUPERT...QUINWOOD AND
RICHWOOD AREAS.  IN ADDITION...TEMPERATURES WILL DROP INTO THE 20S
MOST LOCATIONS BY DAYBREAK SUNDAY.

NCZ002-VAZ011>014-016>020-WVZ044-230900-
ALLEGHANY NC-ALLEGHANY VA-BATH-CARROLL-CRAIG-FLOYD-GILES-MONROE-
MONTGOMERY-PULASKI-WYTHE-
303 PM EDT FRI APR 22 2005

UNSEASONABLY COLD AIR WILL MOVE INTO THE AREA ON BRISK WEST WINDS
SATURDAY NIGHT. THERE IS A CHANCE OF SNOW SHOWERS LATE SATURDAY NIGHT
INTO SUNDAY MORNING ACROSS THE AREA FROM SPARTA...NORTHWARD INTO THE
NEW RIVER VALLEY AND ALLEGHANY HIGHLANDS OF VIRGINIA. LITTLE OR NO
ACCUMULATION IS EXPECTED. ELEVATIONS ABOVE 3000 FEET MAY SEE UP TO
AN INCH OF SNOW BY SUNDAY MORNING. TEMPERATURES WILL DROP BELOW
FREEZING ACROSS THE AREA...INTO THE UPPER 20S TO LOWER 30S.

JJ
Special weather statement, Apr 22, 4:04 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT FRI APR 22 2005

NCZ001-002-018-019-VAZ010>020-022-023-034-222315-
ASHE-ALLEGHANY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-
BEDFORD-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
WILKESBORO...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
BEDFORD
504 PM EDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 189 FOR THE FOLLOWING AREAS

IN NORTH CAROLINA THIS CANCELS 4 COUNTIES

IN NORTHWEST NORTH CAROLINA

ALLEGHANY             ASHE                  WATAUGA
WILKES

IN VIRGINIA THIS CANCELS 14 COUNTIES

IN SOUTH CENTRAL VIRGINIA

BEDFORD

IN SOUTHWEST VIRGINIA

BLAND                 CARROLL               CRAIG
FLOYD                 GILES                 GRAYSON
MONTGOMERY            PULASKI               WYTHE

IN WEST CENTRAL VIRGINIA

ALLEGHANY             BATH                  BOTETOURT
ROANOKE

IN VIRGINIA THIS CANCELS 6 INDEPENDENT CITIES

IN SOUTH CENTRAL VIRGINIA

BEDFORD

IN SOUTHWEST VIRGINIA

GALAX                 RADFORD

IN WEST CENTRAL VIRGINIA

COVINGTON             ROANOKE               SALEM

NCZ003>006-020-VAZ032-033-043-044-058-222315-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-HALIFAX-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YADKINVILLE...
STUART...ROCKY MOUNT...MARTINSVILLE...DANVILLE...SOUTH BOSTON
504 PM EDT FRI APR 22 2005

SEVERE THUNDERSTORM WATCH NUMBER 189 REMAINS VALID UNTIL 8 PM EDT
FOR THE FOLLOWING AREAS

IN NORTH CAROLINA THIS WATCH INCLUDES 5 COUNTIES

IN NORTH CENTRAL NORTH CAROLINA

CASWELL               ROCKINGHAM            STOKES
SURRY

IN NORTHWEST NORTH CAROLINA

YADKIN

IN VIRGINIA THIS WATCH INCLUDES 5 COUNTIES

IN SOUTH CENTRAL VIRGINIA

HALIFAX               HENRY                 PITTSYLVANIA

IN SOUTHWEST VIRGINIA

PATRICK

IN WEST CENTRAL VIRGINIA

FRANKLIN

IN VIRGINIA THIS WATCH INCLUDES 2 INDEPENDENT CITIES

IN SOUTH CENTRAL VIRGINIA

DANVILLE 	MARTINSVILLE

The radar

The Roanoke radar (KFCX), 52 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Martinsville (C)

When
April 22, 5:40 PM EST
Where
Martinsville (C) County, Martinsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.683, -79.867

Hail, Franklin

When
April 22, 5:50 PM EST
Where
Franklin County, Sydnorsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.867, -79.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448488, 5448489.